Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 380, NWS St. Louis, MO

July 21, 2008Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2008, 7:23 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 7:23 PM CDT (00:23 UTC)
Expired
Jul 21, 2008, 8:15 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Lewis County, MO

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:52 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 21, 6:52 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT MON JUL 21 2008

.DISCUSSION...
/326 PM CDT MON JUL 21 2008/
HOT AND HUMID CONDITIONS HAVE PREVAILED AGAIN TODAY AND THIS HAS
RESULTED IN VERY UNSTABLE CONDITIONS ACROSS THE CWA. LATEST SPC
MESOANALYSIS SHOWS SBCAPES OF 4000-5000 J/KG FROM ROUGHLY STL NWWD
THROUGH NORTH CENTRAL AND NORTHWEST MO. VERY LITTLE CIN IS ALSO
EVIDENT. RIGHT NOW WE ARE JUST PLAYING THE WAITING GAME FOR
CONVECTIVE DEVELOPMENT. QSTNRY BNDRY DRAPPED ACROSS SOUTHERN
NEBRASKA INVOF OF THE MO/IA BORDER INTO NCENTRAL IL WILL BE THE
FOCUSING MECH AND EXPECT CONVECTIVE DEVELOPMENT FROM IRK NWWD INTO
NW MO DURING THE NEXT 2-3HRS AS THE VERTICAL MOTION FIELD FROM THE SHRTWV
TROF DIGGING THRU THE UPPER MS VLY SPREADS INTO THAT REGION. WATER
VAPOR AND SATELLITE IMAGERY INDICATES THE LEADING EDGE OF THE UVV
FIELD IS NEARING SW IA ATTM. GIVEN THE EXTREME CAPE AND EFFECTIVE BULK
LAYER SHEAR OF 30-40 KTS AND AM EXPECTING THE ACTIVITY TO QUICKLY
BECOME SEVERE AND GROW UPSCALE INTO A SEVERE FORWARD PROPAGATING
MCS. THIS MCS IS THEN EXPECTED TO TRACK ESEWD ACROSS NRN MO INTO
SW IL...AN AREA WHICH HAS BEEN HIGHLIGHTED VERY WELL ON THE LATEST
SWODY1 MOD RISK AREA. IF THIS SYSTEM IS ANYTHING LIKE THE ONE LAST
NIGHT THAT IMPACTED THE DVN AND ILX CWA...THEN DAMAGING WINDS IN
EXCESS OF 70-80 MPH ARE QUITE POSSIBLE. THE UNCERTAINTY TONIGHT
RESIDES SOUTH OF THE AFOREMENTIONED CORRIDOR AND THE LONGEVITY
OF ALL THE ACTIVITY. LOW LEVEL FORCING AND THE SLOW SOUTHWARD
MOVING FRONTAL BNDRY SUGGESTS A SERIES OF MCSS ARE NOT OUT OF THE
REALM...WHILE THESE SYSTEMS ALSO TEND TO GET FURTHER SOUTH THAN WE
ORIGINALLY THINK DUE TO COLD POOL PROCESSES AND ADDITIONAL
DEVELOPMENT. THEREFORE HAVE MADE FEW CHANGES TO THE PREVIOUS FCST
WITH FAIRLY HIGH POPS ACROSS THE NORTH HALF OF THE CWA. ALSO WE
COULD SEE AN AIRMASS PULSE STORM EARLY THIS EVENING ACROSS THE ERN
OZARKS WHERE A DECENT CU FIELD EXISTS AND IT IS VERY UNSTABLE.

TONIGHTS ACTIVITY TO A LARGE DEGREE WILL DICTATE WHAT HAPPENS ON
TUESDAY. THE SYNOPIC SCALE FRONT AND/OR OUTFLOWS WILL BE THE FOCUS
FOR RENEWED DEVELOPMENT OUTSIDE OF ONGOING ACTIVITY AT DAYBREAK.
BEST FEELING GIVEN A EXPECTED FRONTAL POSITION INVOF OF I-70 IS
THAT THE GREATEST PROB OF PCPN WILL THEN RESIDE ACROSS THE SRN
HALF OF THE CWA. MORE CLOUDS/PCPN IN ADDITION TO THE SLOWLY MOVING
FRONT WILL MAKE FOR A COOLER DAY AND THE END OF THE SHORT HEAT
WAVE.

THE FRONT IS EXPECTED TO CONTINUE MOVING SOUTHWARD ON TUESDAY
NIGHT WITH COOLER AIR INFILTRATING THE AREA AS HIGH PRESSURE
BUILDS INTO THE MID MS VLY. THIS SHOULD AT LEAST TEMPORARILY
SHUNT THE GREATEST PCPN CHANCES SOUTH AND SOUTHWEST OF THE CWA.
BEGINNING LATE WED NIGHT AND INTO THURS AND FRI THERE ARE THEN
QUESTIONS TO THE LOCATION OF SUBSEQUENT ROUNDS OF PCPN. NW FLOW
SHORTWV TROFS WILL INTERACT WITH A SLOWLY LIFTING BNDRY AND RESULT
IN PROBABLY SEVERAL MCS...BUT TRACKS AND LOCATIONS AMONG THE MODEL
OUTPUT SHOW ALOT OF VARIABILITY.

GLASS

&&

.AVIATION...
/645 PM CDT MON JUL 21 2008/
FOR THE 00Z TAFS...
COLD FRONT EXTENDED FROM NORTHERN IL ACROSS NORTHERN MO INTO
SOUTHERN NEB EARLY THIS EVENING. ISOLATED THUNDERSTORMS HAVE
DEVELOPED IN THE VICINITY AND NORTH OF THE FRONT. THUNDERSTORMS
WILL MOVE SOUTHEASTWARD OVERNIGHT AHEAD OF THE FRONT. COLD FRONT
WILL CLEAR THE TAF SITES BY NOON ON TUESDAY.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT MON JUL 21 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
412 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
MISSOURI INTO WEST CENTRAL AND SOUTH CENTRAL ILLINOIS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE
AREA. THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG A FRONT NEAR
THE MISSOURI AND IOWA BORDER...RAPIDLY BECOMING SEVERE AND
ORGANIZING INTO A LARGE THUNDERSTORM COMPLEX. THE COMPLEX OF
STORMS IS THEN EXPECTED TO MOVE SOUTHEASTWARD. DAMAGING WINDS IN
EXCESS OF 70 MPH AND LARGE HAIL TO THE SIZE OF GOLF BALLS ARE
POSSIBLE...ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON TUESDAY AS THE COLD
FRONT MOVES SOUTHWARD THROUGH THE AREA. THERE IS A SLIGHT RISK OF
SEVERE STORMS ACROSS CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF CENTRAL AND
SOUTHEAST MISSOURI TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND
THEN ACROSS ALL OF THE AREA THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT ACROSS MUCH OF NORTHERN
MISSOURI INTO WEST CENTRAL AND SOUTH CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:54 PM CDTSevere Thunderstorm WarningLSXKnox66 min
Jul 21, 8:01 PM CDTTornado WarningLSXLewis, Marion44 min
Jul 21, 8:24 PM CDTTornado WarningLSXKnox, Shelby51 min
Jul 21, 8:46 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Ralls, Shelby44 min
Jul 21, 9:00 PM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Jul 21, 9:16 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby44 min
Jul 21, 9:31 PM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Pike, Ralls44 min
Jul 21, 10:10 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls21 min
Jul 21, 11:24 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe51 min
Jul 21, 11:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis42 min
Jul 22, 12:16 AM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike44 min
Jul 22, 2:05 AM CDTAreal Flood AdvisoryLSXAudrain, Monroe, Montgomery, Ralls6 hr
Jul 22, 3:38 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau51 min
Jul 22, 3:52 AM CDTTornado WarningLSXCole, Osage38 min
Jul 22, 4:08 AM CDTTornado WarningLSXCallaway, Cole, Osage22 min
Jul 22, 6:23 AM CDTAreal Flood AdvisoryLSXCallaway, Osage, Saint Charles30 days
Jul 22, 7:16 AM CDTFlash Flood WarningLSXBoone4 hr
Jul 22, 8:50 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole40 min
Jul 22, 9:30 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage45 min
Jul 22, 11:18 AM CDTAreal Flood WarningLSXBoone13 hr
Jul 21, 10:46 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey50 min
Jul 21, 11:53 PM CDTSevere Thunderstorm WarningLSXMadison46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.